Alert archive / California / High Wind Warnings in 2019

High Wind Warning 16, NWS Los Angeles, CA

December 30, 2019

NWS Los Angeles, CA issued this high wind warning at Dec 30, 2019, 10:18 PM PST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2019, 10:18 PM PST (06:18 UTC)
Expired
Dec 31, 2019, 3:00 PM PST
In force
17 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

746 
WWUS76 KLOX 310618
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1018 PM PST Mon Dec 30 2019

CAZ046-053-054-311430-
/O.UPG.KLOX.WI.Y.0092.000000T0000Z-191231T2300Z/
/O.NEW.KLOX.HW.W.0016.191231T0618Z-191231T2300Z/
Santa Monica Mountains Recreational Area-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
1018 PM PST Mon Dec 30 2019

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM PST TUESDAY...

* WHAT...North to northeast 25 to 40 mph with gusts to 65 mph.

* WHERE...Los Angeles and Ventura County Mountains, including the
  Santa Monica Mountains Range.

* WHEN...Until 3 PM PST Tuesday.

* IMPACTS...Damaging winds can blow down large objects such as
  trees and power lines. Power outages are possible. Travel will 
  be difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

CAZ040-044-045-088-547-311430-
/O.CON.KLOX.WI.Y.0092.000000T0000Z-191231T2300Z/
Ventura County Coast-Ventura County Interior Valleys-
Ventura County Coastal Valleys-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Including the cities of Ventura, Oxnard, Camarillo, Santa Paula, 
Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, 
Newbury Park, Santa Clarita, Newhall, Valencia, Woodland Hills, 
Northridge, Burbank, and Universal City
1018 PM PST Mon Dec 30 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST TUESDAY...

* WHAT...North to northeast winds 20 to 30 mph with gusts to 50
  mph expected. Isolated gusts to 60 mph in the hills.

* WHERE...Ventura County Coasts and Valleys, the Santa Clarita and
  San Fernando Valleys.

* WHEN...Now through 3 PM PST Tuesday. Strongest Tuesday morning.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ041-311430-
/O.CON.KLOX.WI.Y.0092.000000T0000Z-191231T2300Z/
Los Angeles County Coast including Downtown Los Angeles-
Including the cities of Malibu, Santa Monica, Beverly Hills, 
Hollywood, and Long Beach
1018 PM PST Mon Dec 30 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST TUESDAY...

* WHAT...North to northeast 15 to 25 mph with gusts to 40 mph.

* WHERE...In the hills and canyons of the Los Angeles County Coast.

* WHEN...Now through 3 PM PST Tuesday. Strongest Tuesday morning.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Weaker northeast winds should also impact
  much of the coastal plain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ087-311430-
/O.CON.KLOX.WI.Y.0092.000000T0000Z-191231T2300Z/
Catalina and Santa Barbara Islands-
Including the city of Avalon
1018 PM PST Mon Dec 30 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST TUESDAY...

* WHAT...Northeast 15 to 25 mph with gusts to 40 mph. Strongest
  across higher terrain.

* WHERE...Catalina and Santa Barbara Islands.

* WHEN...Now through 3 PM PST Tuesday. Strongest Tuesday morning.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These winds may impact Avalon and Two
  Harbors, with breaking waves impacting coastal walkways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

Kittell
2 follow-up statements
689 
WWUS76 KLOX 311150
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
350 AM PST Tue Dec 31 2019

CAZ046-053-054-312300-
/O.CON.KLOX.HW.W.0016.000000T0000Z-191231T2300Z/
Santa Monica Mountains Recreational Area-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
350 AM PST Tue Dec 31 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...North to northeast 25 to 40 mph with gusts to 65 mph.

* WHERE...Los Angeles and Ventura County Mountains, including 
  the Santa Monica Mountains Range.

* WHEN...Until 3 PM PST Tuesday. Strongest in the morning.

* IMPACTS...Damaging winds can blow down large objects such as 
  trees and power lines. Power outages are possible. Travel will 
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

CAZ548-312300-
/O.EXA.KLOX.WI.Y.0092.000000T0000Z-191231T2300Z/
Los Angeles County San Gabriel Valley-
Including the cities of Pasadena, San Gabriel, and Pomona
350 AM PST Tue Dec 31 2019

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* WHAT...Northeast 15 to 25 mph with gusts to 40 mph.

* WHERE...In the hills and canyons of the San Gabriel Valley.

* WHEN...Now through 3 PM PST Tuesday. Strongest in the morning.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...While these winds are focused in the hills
  and canyons, weaker but breezy winds will affect other areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ040-044-045-088-547-312300-
/O.CON.KLOX.WI.Y.0092.000000T0000Z-191231T2300Z/
Ventura County Coast-Ventura County Interior Valleys-
Ventura County Coastal Valleys-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Including the cities of Ventura, Oxnard, Camarillo, Santa Paula, 
Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, 
Newbury Park, Santa Clarita, Newhall, Valencia, Woodland Hills, 
Northridge, Burbank, and Universal City
350 AM PST Tue Dec 31 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...North to northeast winds 20 to 30 mph with gusts to 50 
  mph expected. Isolated gusts to 60 mph in the hills.

* WHERE...Ventura County Coasts and Valleys, the Santa Clarita 
  and San Fernando Valleys.

* WHEN...Now through 3 PM PST Tuesday. Strongest in the morning.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ041-312300-
/O.CON.KLOX.WI.Y.0092.000000T0000Z-191231T2300Z/
Los Angeles County Coast including Downtown Los Angeles-
Including the cities of Malibu, Santa Monica, Beverly Hills, 
Hollywood, and Long Beach
350 AM PST Tue Dec 31 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...North to northeast 15 to 25 mph with gusts to 40 mph.

* WHERE...In the hills and canyons of the Los Angeles County 
  Coast.

* WHEN...Now through 3 PM PST Tuesday. Strongest in the morning.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...While these winds are focused in the hills
  and canyons, weaker but breezy winds will affect other areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ087-312300-
/O.CON.KLOX.WI.Y.0092.000000T0000Z-191231T2300Z/
Catalina and Santa Barbara Islands-
Including the city of Avalon
350 AM PST Tue Dec 31 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...Northeast 15 to 25 mph with gusts to 40 mph. Strongest 
  across higher terrain.

* WHERE...Catalina and Santa Barbara Islands.

* WHEN...Now through 3 PM PST Tuesday. Strongest in the morning.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These winds may impact Avalon and Two 
  Harbors, with breaking waves impacting coastal walkways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor objects.

&&

$$

Kittell
597 
WWUS76 KLOX 312249
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
249 PM PST Tue Dec 31 2019

CAZ046-053-054-010000-
/O.EXP.KLOX.HW.W.0016.000000T0000Z-191231T2300Z/
Santa Monica Mountains Recreational Area-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
249 PM PST Tue Dec 31 2019

...HIGH WIND WARNING WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

Widespread gusty winds have fallen below Warning levels, although
isolated gusts may persist for another hour or so. Expecting
another round of wind products will be needed for northerly winds 
Wednesday evening from the Santa Ynez Mountains to the San 
Gabriel Mountains.

$$

CAZ040-044-045-088-547-010000-
/O.EXP.KLOX.WI.Y.0092.000000T0000Z-191231T2300Z/
Ventura County Coast-Ventura County Interior Valleys-
Ventura County Coastal Valleys-Santa Clarita Valley-
Los Angeles County San Fernando Valley-
Including the cities of Ventura, Oxnard, Camarillo, Santa Paula, 
Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, 
Newbury Park, Santa Clarita, Newhall, Valencia, Woodland Hills, 
Northridge, Burbank, and Universal City
249 PM PST Tue Dec 31 2019

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

Widespread gusty winds have fallen below Advisory levels, 
although isolated gusts may persist for another hour or so. 

$$

CAZ041-548-010000-
/O.EXP.KLOX.WI.Y.0092.000000T0000Z-191231T2300Z/
Los Angeles County Coast including Downtown Los Angeles-
Los Angeles County San Gabriel Valley-
Including the cities of Malibu, Santa Monica, Beverly Hills, 
Hollywood, Long Beach, Pasadena, San Gabriel, and Pomona
249 PM PST Tue Dec 31 2019

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

Widespread gusty winds have fallen below Advisory levels, 
although isolated gusts may persist for another hour or so.

$$

CAZ087-010000-
/O.EXP.KLOX.WI.Y.0092.000000T0000Z-191231T2300Z/
Catalina and Santa Barbara Islands-
Including the city of Avalon
249 PM PST Tue Dec 31 2019

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

Widespread gusty winds have fallen below Advisory levels, 
although isolated gusts may persist for another hour or so.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high wind warning went out at Dec 30, 9:25 PM PST, 53 minutes earlier.

Area forecast discussion, Dec 30, 9:25 PM PST, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
925 PM PST Mon Dec 30 2019

.SYNOPSIS...30/514 PM.

Strong northeast winds should relax Tuesday evening for all but
the mountain areas. High temperatures will be remain at average to
above average for the entire period.

&&

.SHORT TERM (MON-THU)...30/924 PM.

The latest satellite imagery shows a trough of low pressure
continuing to exiting the region this evening. With the trough
south of the region, the area remains in an offshore flow pattern
as the trough exits. Gusty northeast winds continue across much of
Los Angeles and Ventura Counties this evening and will linger
into Tuesday afternoon before diminishing. Some concern is placed
with the latest model runs that damaging winds could develop
tonight and into Tuesday. NAM-WRF solutions indicate 850 mb winds
increasing to 50 knots and local 3-km WRF solution increase winds
to 50-55 knots in the boundary layer later tonight and into
Tuesday. An upgrade to a high wind warning is being considered at
this time and being discussed. Local gusts to 60 mph were added
to the forecast for now. With offshore flow in place, a warming
and drying trend will take place into Tuesday.

One wrinkle not noted in the previous forecast is the potential
for gusty northerly winds developing on Wednesday night and into
Thursday. Local 3-km WRF solutions continue to highlight gusty
winds developing between Wednesday night and into Thursday focused
across the Santa Barbara South Coast and through the Interstate 5
Corridor. Damaging wind gusts are possible in favored locations
in the hills above the Montecito and near Whitaker Peak through
the Interstate 5 Corridor.

***From Previous Discussion***

A moderately strong ridge will move over our area on New Year's
Day. Football and parade fans will enjoy mostly sunny skies and
afternoon high temperatures in the mid 60s at the coasts and
valleys. There will be some sub-advisory canyon winds in the
morning but nothing really noteworthy.

Ridging builds Thursday and temperatures should nudge up a bit
under mostly clear skies.

.LONG TERM (FRI-MON)...30/249 PM.

The ridge continues on Friday and in to the weekend. Saturday's
forecast heights have dropped from 590 to around 585DM, but it
should still be the warmest day at a few degrees above seasonal
normal. Skies will be partly cloudy over the weekend with mostly
high clouds drifting through the ridge. The ridge weakens Sunday
allowing a trough to begin moving southward across California.
Ensemble solutions pointing at Monday for another round of
offshore winds, slightly weaker than today's event.

&&

.AVIATION...31/0055Z.

At 00Z, there was no marine layer at KLAX.

Moderate-to-high confidence in the current forecast. VFR
conditions are expected through the period, except for a chance of
LIFR to IFR conditions at KPRB between 07Z and 20Z. Periods of
moderate to strong wind shear and turbulence are possible through
20Z at all terminals.

KLAX...VFR conditions are expected through the period. There is a
20 percent chance east winds greater than 7 knots.

KBUR...VFR conditions are expected through the period. There is a
chance of moderate to strong wind shear and turbulence through
20Z.

&&

.MARINE...30/855 PM.

Moderate-to-high confidence in the current forecast. Higher
confidence in seas, less confidence in winds.

North and west of the Channel Islands, SCA level seas will likely
continue through Fri. There is a 30 percent chance that SCA level
seas could drop below advisory level Tuesday night and Wednesday.
SCA winds will likely reach SCA levels Wednesday night through
Thursday night.

South and southwest of the Channel Islands to San Clemente
Island, SCA level E to NE winds are likely through Tuesday
afternoon. From late Tuesday afternoon thru Wednesday morning,
winds and seas should be below SCA levels. There is a 40 percent
chance of SCA seas during this period, then SCA winds and seas
are likely to Wednesday afternoon through Thursday night and
linger into Friday.

Inside the southern California bight, SCA level E to NE winds are
likely through Tuesday morning from Rincon Point southward. There
is a 40 percent chance of SCA level winds continuing through
Tuesday afternoon. For Wednesday afternoon through Thursday,
there is a 40 percent chance of SCA level W to NW winds across far
western portions of the SBA Channel and a 50 percent chance of SCA
level seas.

&&

.BEACHES...30/922 PM.

An extended period of high surf is possible much of this week.
High surf along the Central Coast will spread south into Ventura
County beaches late tonight. There is a 50 percent chance that
Santa Barbara South Coast and Los Angeles County beaches could
see high surf develop as well. Strong rip currents are likely
through much of this week.

A longer period swell will likely arrive on Wednesday and increase
the surf even higher. This swell will peak Thursday and Thursday
night, then subside through Friday. While there is still much
uncertainty, there is a chance that a high surf warning will be
needed at Central Coast beaches Wednesday and Thursday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 8 PM PST Friday for zones
      34-35. (See LAXCFWLOX).
     Wind Advisory in effect until 3 PM PST Tuesday for zones
      40-41-44>46-53-54-87-88-547. (See LAXNPWLOX).
     High Surf Advisory in effect from 3 AM Tuesday to 8 PM PST
      Friday for zone 40. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 3 PM PST Tuesday for
      zones 645-673-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until noon PST Tuesday for
      zones 650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PST Friday for zone
      670. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (THU-MON).

High surf and strong rip currents will impact area beaches through
Friday.

&&

PUBLIC...Hall/jld/Rorke
AVIATION...Hall
MARINE...Hall
BEACHES...Hall
SYNOPSIS...TF

weather.gov/losangeles

In the hours before

Local storm report, Dec 30, 5:20 PM PST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
520 PM PST MON DEC 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     NON-TSTM WND GST 8 ESE CASTAIC LAKE      34.60N 118.58W
12/30/2019  M60 MPH          LOS ANGELES        CA   MESONET

            MESONET STATION WMSC1 WARM SPRINGS RAWS.

&&

HALL
Local storm report, Dec 30, 5:21 PM PST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
521 PM PST MON DEC 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     NON-TSTM WND GST 6 E POINT MUGU          34.10N 118.96W
12/30/2019  M59 MPH          VENTURA            CA   MESONET

            MESONET STATION DW5145 BONEY MOUNTAIN.

&&

HALL

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 12:01 PM PSTSmall Craft AdvisoryLOX9 hr

Nearby

High Wind Warnings in California, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.